Warning: Fungal Infection Risk Associated with Drugs Like Remicade and Enbrel

 

On September 4, 2008, the U.S. Food and Drug Administration (FDA) announced that the makers of four drugs known as "tumor necrosis factor alpha blockers" (TNF-alpha blockers) must strengthen existing warnings on the risk of developing fungal infections. Some patients with invasive infections have died.


The TNF blockers are
* Humira
* Cimzia
* Enbrel
* Remicade

These drugs, which suppress the immune system, are approved to treat a variety of conditions which may include rheumatoid arthritis, juvenile idiopathic arthritis, psoriatic arthritis, plaque psoriasis, ankylosing spondylitis (a form of arthritis that affects the spine and other joints), and Crohn's disease.

FDA is requiring that the labeling change appear in the "Warnings and Precautions" sections of the drugs' prescribing information and in Medication Guides, paper handouts that are required to be distributed by pharmacists to patients with certain medications.

Reports of Infections

The risk of serious infections, including fungal infections, has been included in the prescribing information for the four drugs since the drugs were initially approved. However, reports reviewed by FDA indicate that health care professionals are not consistently recognizing cases of histoplasmosis and other invasive fungal infections. This has led to delays in treatment. Histoplasmosis is an infection caused by the fungus Histoplasma capsulatum.

* FDA reviewed 240 reports of histoplasmosis in patients being treated with Enbrel, Humira, or Remicade.
* Most of the reports involved people in the Ohio River and Mississippi River valleys, areas where the fungus is commonly found.
* In at least 21 of the reports, histoplasmosis was initially not recognized by health care professionals, and antifungal treatment was delayed. Twelve of those patients died.
* FDA reviewed one reported case of histoplasmosis in a patient taking Cimzia.
* The agency has received reports of cases, including deaths, of other fungal diseases in patients treated with TNF blockers.

Advice for Patients
People who take TNF blockers should
* be aware that they are more susceptible to serious fungal infections
* promptly seek medical attention if they develop a persistent fever, cough, shortness of breath, and fatigue
* tell their health care professionals where they live and what areas they have recently visited (to assist in the diagnosis)

Patients who develop a fungal infection may be advised to stop taking the TNF blocker until they recover.

This article appears on FDA's Consumer Health Information Web page (www.fda.gov/consumer), which features the latest updates on FDA-regulated products. Sign up for free e-mail subscriptions at www.fda.gov/consumer/consumerenews.html.

For More Information

FDA Press Release
http://www.fda.gov/bbs/topics/NEWS/2008/NEW01879.html
Information for Healthcare Professionals
http://www.fda.gov/cder/drug/InfoSheets/HCP/TNF_blockersHCP.htm

Date Posted: September 15, 2008

Created on September 15, 2008

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work